By Topic

IEEE Transactions on Automatic Control

Issue 10 • Date October 1986

Filter Results

Displaying Results 1 - 25 of 29
  • [Front cover and table of contents]

    Publication Year: 1986, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (161 KB)
    Freely Available from IEEE
  • Scanning the issue

    Publication Year: 1986, Page(s):881 - 882
    Request permission for commercial reuse | PDF file iconPDF (175 KB)
    Freely Available from IEEE
  • Correction to "A three-dimensional universal controller for the adaptive stabilization of any strictly proper minimum-phase system with relative degree not exceeding two"

    Publication Year: 1986, Page(s):991 - 992
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (85 KB)

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • [Back cover]

    Publication Year: 1986, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (175 KB)
    Freely Available from IEEE
  • Monodromy eigenvalue assignment in linear periodic systems

    Publication Year: 1986, Page(s):950 - 952
    Cited by:  Papers (25)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (352 KB)

    This note addresses the problem of assigning the eigenvalues of the monodromy matrix of a linear continuous-time periodic system by periodic state feedback. A controllability criterion is given which slightly strengthens known results. An explicit expression for a periodic feedback gain which performs the pole assignment is given. When the system is controllable over one period, the whole monodrom... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Joint probabilistic data association in distributed sensor networks

    Publication Year: 1986, Page(s):889 - 897
    Cited by:  Papers (35)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (736 KB)

    A distributed multitarget tracking problem is considered. The joint probabilistic data association (JPDA) algorithm, which has been successfully used for tracking multiple targets in a cluttered environment, assumes a centralized processing architecture. It assumes that measurements are transmitted to a central site and processed. In some applications, however, it may be desirable for the sensor m... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Discrete optimal control with eigenvalue assigned inside a circular region

    Publication Year: 1986, Page(s):958 - 962
    Cited by:  Papers (19)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (408 KB)

    A discrete-time optimal control that guarantees that all the closed-loop poles will lie inside a circle centered at ( \beta , 0 ) with radius α is formulated. It is shown how the exposed problem can be reduced to a standard discrete-time linear quadratic regulator problem. Furthermore, a quantitative measure of the robustness of linear quadratic state fe... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Estimating the plant state from the compensator state

    Publication Year: 1986, Page(s):964 - 967
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (456 KB)

    For the system \dot{w} = Sw where w = (x\over{z}) , this note states and proves necessary and sufficient conditions under which a) z is an estimate of a linear function of x (i.e., z estimates View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The optimum stochastic control for a problem with random cost incursion times

    Publication Year: 1986, Page(s):978 - 980
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (344 KB)

    A sequential stochastic control problem is considered in which the performance criterion cost is incremented periodically at random times. Although these cost incursion times are unknown, they are governed by a known prior probability density function. The optimum Bayesian control decision strategy is obtained by solving the stochastic dynamic programming equation. As anticipated, the solution exh... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Acceleration-constrained time-optimal control in n dimensions

    Publication Year: 1986, Page(s):955 - 958
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (408 KB)

    The minimum-time acceleration of a generalized point mass from an initial position and velocity to the origin in n dimensions is solved by transforming the problem to an equivalent problem in two dimensions and analytically integrating the system differential equations. Computation of the optimal control is thereby reduced to the solution of five simultaneous n... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal priority assignment with hard constraint

    Publication Year: 1986, Page(s):883 - 888
    Cited by:  Papers (18)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (608 KB)

    We consider a discrete-time queueing system consisting of K + 1 classes of customers competing for a single server at an infinite capacity queue. For each customer class the arrival sequence forms a renewal sequence but is otherwise arbitrary. The service requirements are geometric with class-dependent parameter. The optimization criterion is to minimize a li... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Potentially global stabilizability

    Publication Year: 1986, Page(s):974 - 976
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (288 KB)

    In this note we consider a particular class of nonlinear systems with a controllable linear part. We prove that by an appropriate choice of a feedback law, it is possible to transform the system in such a way that the origin is asymptotically stable and the region of attraction is arbitrarily large. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On vanishing stability regions in nonlinear systems with high-gain feedback

    Publication Year: 1986, Page(s):967 - 970
    Cited by:  Papers (28)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (384 KB)

    When local stabilization of nonlinear systems is achieved by linear feedback, the resulting stability region may vanish as the feedback gains increase. This is demonstrated by examples in which neglected nonlinearities create an unstable limit cycle around an asymptotically stable equilibrium. As the feedback gains tend to infinity the unstable limit cycle shrinks to the equilibrium. If a feedback... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Algebraic aspects of linear control system stability

    Publication Year: 1986, Page(s):941 - 949
    Cited by:  Papers (39)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1080 KB)

    After formulating the problem of linear control system stability in very general terms, the problem is resolved by 1) establishing a necessary and sufficient condition for stability, 2) exploring in some detail the nature of this condition, and 3) developing a parametric characterization of all controllers which stabilize a given plant. The problem formulation is based on a ring theoretic setting ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Extended least squares and their applications to adaptive control and prediction in linear systems

    Publication Year: 1986, Page(s):898 - 906
    Cited by:  Papers (44)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (840 KB)

    Herein strong consistency of recursive extended least squares is established under considerably weaker assumptions than previously assumed in the literature. The argument used to establish consistency also leads to certain basic properties of adaptive predictors based on these recursive estimators. Making use of these properties of the adaptive predictors, simple modifications of the Åstr... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Frequency domain results for systems with multiple time scales

    Publication Year: 1986, Page(s):918 - 924
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (720 KB)

    The mathematical treatment of systems with multiple time scales has traditionally employed the use of singular perturbation theory for differential equations. This paper treats such systems from a frequency-domain viewpoint. Previously existing two-frequency-scale results, involving approximation and algebraic characterization, are extended. In addition, an exact frequency-scale decomposition is p... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability studies of control systems using a non-Luré type Lyapunov function

    Publication Year: 1986, Page(s):970 - 972
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (272 KB)

    Stability of control systems with multiple nonlinearities is discussed. A non-Luré type Lyapunov function is presented, which surpasses the Luré-type function from the point of view of the stability region guaranteed. This function is used to establish a stability criterion for the system. The superiority of the function proposed is indicated by a numerical example, comparing the stabili... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability analysis of discrete-time adaptive controllers for systems with unknown delay

    Publication Year: 1986, Page(s):980 - 982
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (296 KB)

    The stability of discrete-time adaptive controllers when the process delay is unknown is studied. Conditions for stability and instability are derived based on the analysis of the homogeneous part of the linear time-varying difference equation describing the behavior of the parameter estimates. First, using a Lyapunov approach, it is shown that for slow adaptation the inclusion of a leakage [1] an... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Weighted minimum variance controller for nonsquare multivariable systems

    Publication Year: 1986, Page(s):976 - 977
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (192 KB)

    A weighted minimum variance controller is described for nonsquare multivariable systems. The controller is a generalization of the scalar case which can ensure stability even when the system is open-loop unstable and nonminimum phase. Moreover, as the control weighting tends to zero, asymptotic stability is guaranteed. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Frequency domain characterization of decentralized fixed modes

    Publication Year: 1986, Page(s):952 - 955
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (376 KB)

    Frequency domain characterizations for the existence of fixed modes of a linear system described in differential operator form are presented. It is shown that some well-known results are special cases given in this note. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Numerical aspects of different Kalman filter implementations

    Publication Year: 1986, Page(s):907 - 917
    Cited by:  Papers (45)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1256 KB)

    A theoretical analysis is made of the error propagation due to numerical roundoff for four different Kalman filter implementations: the conventional Kalman filter, the square root covariance filter, the square root information filter, and the Chandrasekhar square root filter. An experimental analysis is performed to validate the new insights gained by the theoretical analysis. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The proof of Goka's conjecture

    Publication Year: 1986, Page(s):972 - 974
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (240 KB)

    If the system X_{k+1} = (A + u_{k}B)X_{k}, k = 0, 1, ..., is controllable with |u_{k}| < \delta for all \delta > 0 , then the eigenvalues of A lie on the unit circle. This is Goka's conjecture. Through algebraic transformation and discussion of i... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Adaptive control with finite time persistency of excitation

    Publication Year: 1986, Page(s):982 - 985
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (392 KB)

    An adaptive control algorithm for discrete-time SISO systems is presented. The main feature is the fact that it requires an external persistently exciting signal for a finite interval of time. In this way tracking of a class of signals (such as set points) can be achieved within an arbitrarily small error. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A simplification of the JPDAM algorithm

    Publication Year: 1986, Page(s):989 - 991
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (192 KB)

    The JPDAM (joint probabilistic data association for possibly merged measurements) algorithm has been developed to track targets in the same neighborhood in a cluttered environment, where the target-originated measurements could be unresolved (merged). The JPDAM algorithm evaluates for each measurement the probability that it originated from a single target, from two targets (i.e., it is a merged m... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Model reduction of digital systems using discrete Walsh series

    Publication Year: 1986, Page(s):962 - 964
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (264 KB)

    This study discusses the application of discrete Walsh series expansion to reduce the order of a linear time-invariant digital system described by z -transfer function. The approach is based on matching the discrete Walsh spectra to determine both the coefficients of the denominator and numerator of the reduced model. The proposed method is simple for computati... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame